Home News With opioids, just a speck can be deadly

With opioids, just a speck can be deadly

SHARE
- Advertisement -

COLUMBUS – A person doesn’t have to be an opioid abuser to be injured or killed by the drug. Children and first responders are among those at risk of injury or death from accidental exposure.

Some recent examples:

  • In July, a 10-year-old died of fentanyl poisoning in Florida. How he was exposed to the powerful synthetic opioid is still unknown. Alton Banks walked 10 blocks from the community pool to his home. He began vomiting, collapsed, and died.
  • In Montgomery County, Ohio, three toddlers have overdosed on opioids within a 10-month span. Two died.
  • A Cleveland police officer was hospitalized in July after coming into contact with what is believed to be fentanyl while executing a search warrant.
  • An East Liverpool, Ohio, police officer received four doses of naloxone after he accidentally came in to contact with fentanyl earlier this year.
  • Three nurses in Massillon, Ohio, had to be treated with naloxone after aiding an overdose patient.

A drug-sniffing K-9 was rushed to a Florida animal hospital after he was exposed to fentanyl during a drug raid with federal law enforcement.
Two milligrams of fentanyl — an equivalent to about 32 gains of salt — can be enough to kill a person, said Jessica Toms, a laboratory supervisor at the Ohio Attorney General’s Bureau of Investigation (BCI). Fentanyl is similar to morphine but is 50 to 100 times more potent, according to the National Institute on Drug Abuse.

- Advertisement -

Even more deadly is carfentanil, an opioid so strong that it is used to sedate elephants. About 20 micrograms — less than a grain of salt — can be a lethal dose for a human, Toms said. With heroin, about 30 milligrams — or a little less than a half a pack of sugar — can be deadly.

“The individual’s size, body chemistry, tolerance, and general health can all play a role into whether a dose is lethal,” she said. “Obviously, the same amount would affect a child differently than an adult who has a history of abusing opiates.”

In the case of the Florida boy, investigators think Alton may have come in contact with fentanyl on his walk. He could have touched a bottle cap, a rubber band, or a spoon discarded by a drug user. Drug packaging can be attractive to children because it is often embellished with colorful cartoon characters, logos, and even ice cream flavors.

The drugs can be absorbed into the skin, Toms said, but inhalation can kill faster.

- Advertisement -

“It is all about how much of the substance makes it into the bloodstream, and how quickly it can get there,” she said. “For someone abusing drugs, injection is going to be the fastest and most dangerous route. But for someone who is exposed to it, inhalation of the substance is going to likely be the fastest route.”

When a drug is inhaled, it is absorbed through the lungs, nose, and esophagus. From there, it can enter the bloodstream.

“Both absorption through the skin and ingestion require that the substance be absorbed through multiple layers of skin or organ tissue prior to entering the bloodstream, this ultimately takes longer,” Toms said. “However, mucous membranes (eyes, nose, mouth) will be faster as these areas of your skin are thinner and were naturally designed to absorb materials.

“If you have cuts, this can also increase the risk for exposure as the skin is thinner and there is a more direct route to your bloodstream.”

To avoid accidental exposure, law enforcement should exercise caution and be aware of how they are handling items at crime scenes.

Last July, Ohio Attorney General Mike DeWine warned law enforcement agencies to reconsider testing drugs on the scene because of the danger involved.

“Field testing is not a good idea,” he said. “The risk is too high.”

DeWine urged BCI’s Criminal Intelligence Unit to put out a series of law enforcement bulletins to make sure officers are informed about opioids and the dangers of handling them.

“We recommend that they wear personal protective equipment, especially gloves, when handling suspected drug evidence,” Toms said. “Items suspected of containing heroin or fentanyl-related compounds should not be field tested.”

- Advertisement -

If testing must be performed, officers should wear proper protective equipment and test in an open, well-ventilated space, she said. Officers should be aware of what they are touching while wearing their gloves as to avoid creating an exposure incident after their gloves have been removed.

“Lastly, we recommend that suspected drug evidence be packaged in plastic to prevent the substances from spilling or leaking,” Toms said.

In case of exposure, an officer should wash his or her hands and immediately seek medical assistance.

Signs of opioid exposure include respiratory depression; pinpoint pupils; vomiting; loss of consciousness; choking or gurgling; slow or absent pulse; bluish, clammy skin; and limpness.

In the case of the Florida child, no one knows how the drug ended up in his system. To protect children from incidental exposure, Toms said, parents should keep their children out of environments where drugs are being used.

“Secondly, you should teach children not to pick up or handle items they may find discarded in public, such as small plastic bags, spoons, foil, pop cans, and syringes. These are common drug paraphernalia and may be contaminated,” she said.

At the BCI lab, Toms said, scientists are seeing synthetic opiates on a daily basis, often in combination with stimulants such as cocaine and methamphetamine.

- Advertisement -

2 COMMENTS

  1. I agree some what with your article, I think it makes people overly panicked when it comes to any narcotic. Ya can’t loose your head thinking coming in contact with an addict will kill you, hate the drug not the addict. That’s why every parent should learn the difference between these drugs smuggled into the USA, fentenyl is being manufactured in China it’s blue & looks like rat posion, fentenyl perscribed in the US comes in a patch ( the patch has a slightly brown tented liquid in it) & lollipops,( which look like a pink triangle on a stick, not like a lollipop, it looks medical) carfentenyl which is being smuggled in from Africa is very, very dangerous, it’s very white & fluffy powder, I’ve only seen it cut into heroin. Which most don’t know 90% of Heroin is grown in Afghanistan still 16 years of harvest now as long as American’s are in Afghanistan heroin will continue to grow & be sold to the United States & other Countries, it’s grown there then shipped to IRAN, the liquid is pressed out then blocked up in kilos, this heroin travels to China, Africa or Mexico, they cut it with whatever they want to, then smuggled in the southern border or through Canada, Americans usually cut it again to make more cash so basically no one really knows what they are shooting, snorting, smoking ect. If you’re a parent of an elementary school child start the drug talk now, educate them. And Please People Call President Trump with your concerns about the Afghanistan Drug Trade.

  2. President Trump’s number is 202-456-1414, you can write him or email him also, we know where these highly potent drugs come from so does the FBI, CIA, CDC, AFT, FDA. These fields in Afghanistan have got to get destroyed if we want to save our children, 10 people die of overdose a day I’m Ohio.

LEAVE A REPLY

Please enter your comment!
Please enter your name here